Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 14, NWS Midland/Odessa, TX

April 26, 2008Mitchell County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Apr 26, 2008, 8:13 PM CDT for Mitchell County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2008, 8:13 PM CDT (01:13 UTC)
Expired
Apr 26, 2008, 8:45 PM CDT
In force
32 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 101 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 6:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4286 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMAF 270113
TORMAF
TXC335-270145-
/O.NEW.KMAF.TO.W.0014.080427T0113Z-080427T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
813 PM CDT SAT APR 26 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN MITCHELL COUNTY IN WEST TEXAS...

* UNTIL 845 PM CDT

* AT 809 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER CENTRAL
  MITCHELL COUNTY...OR 10 MILES SOUTH OF COLORADO CITY...MOVING
  SOUTHEAST AT 28 MPH. THIS STORM WILL CROSS STATE HIGHWAY 208
  SOUTHEAST OF COLORADO CITY.

* THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS...
  EASTERN MITCHELL COUNTY...

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

IN ADDITION TO THE POTENTIAL FOR A TORNADO... THIS STORM IS
CAPABLE OF BASEBALL SIZED HAIL AND 70 MPH WINDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTHWESTERN TEXAS.

LAT...LON 3235 10067 3209 10067 3209 10072 3226 10094
      3237 10088
TIME...MOT...LOC 0112Z 293DEG 24KT 3225 10083

$$

05
2 follow-up statements
000 
WWUS54 KMAF 270119
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
819 PM CDT SUN APR 26 2008

TXC335-270145-
/O.CON.KMAF.TO.W.0014.000000T0000Z-080427T0145Z/
MITCHELL TX-
819 PM CDT SUN APR 26 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
SOUTHEASTERN MITCHELL COUNTY...

AT 813 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A TORNADO.  THIS TORNADO WAS LOCATED OVER EAST CENTRAL
MITCHELL COUNTY...OR ABOUT 11 MILES SOUTH OF COLORADO CITY NEAR STATE
HIGHWAY 208 AND FM 644...MOVING SOUTHEAST AT 28 MPH.

SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...EAST CENTRAL
MITCHELL COUNTY AND EXTREME EAST CENTRAL MITCHELL COUNTY.

IN ADDITION TO THE TORNADO... THIS STORM IS CAPABLE OF PRODUCING
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK SAFE SHELTER
NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTHWESTERN TEXAS.

LAT...LON 3235 10067 3209 10067 3209 10072 3225 10092
      3235 10088
TIME...MOT...LOC 0119Z 293DEG 24KT 3224 10075

$$

05
000 
WWUS54 KMAF 270144
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM CDT SUN APR 26 2008

TXC335-270153-
/O.EXP.KMAF.TO.W.0014.000000T0000Z-080427T0145Z/
MITCHELL TX-
844 PM CDT SUN APR 26 2008

...THE TORNADO WARNING FOR SOUTHEASTERN MITCHELL COUNTY EXPIRES AT
845 PM CDT...

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE TORNADO WARNING WAS WEAKENING AND WAS 
EXITING THE WARNED AREA. THEREFORE THE TORNADO WARNING WILL BE ALLOWED
TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTHWESTERN TEXAS.

LAT...LON 3235 10067 3209 10067 3209 10072 3225 10092
      3235 10088
TIME...MOT...LOC 0143Z 293DEG 24KT 3218 10058

$$

05

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Apr 26, 6:28 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 26, 6:28 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT SAT APR 26 2008

.UPDATE...
UPDATING PRODUCTS TO INCLUDE SEVERE TSTM WATCH 239 UNTIL 1AM.

&&

.PREV DISCUSSION... /ISSUED 130 PM CDT SAT APR 26 2008/

DISCUSSION...
STRONG HEATING AND INSTABILITY...SBCAPE TO 2000 J/KG...SHOULD COMBINE
WITH ENHANCED LIFT FROM AN APPROACHING MID-LEVEL SHORT WAVE TROUGH
TO SUPPORT DEVELOPMENT OF ISOLATED THUNDERSTORMS ALONG THE
DRYLINE...EXTENDING FROM THE WESTERN PERMIAN BASIN INTO THE DAVIS
MOUNTAINS...LATER THIS AFTERNOON AND EVENING.  LATEST KMAF SOUNDINGS
/12Z AND 18Z/ INDICATE SUFFICIENT DEEP LAYER SHEAR FOR LARGE HAIL
AND DAMAGING WINDS FOR ANY STORMS THAT DO DEVELOP LATER TODAY.

A STRONG COLD FRONT WILL THEN PLUNGE RAPIDLY SOUTHWARD INTO THE
PERMIAN BASIN SHORTLY AFTER MIDNIGHT AND STEADILY CONTINUE SOUTHWARD
INTO THE BIG BEND BY MID-MORNING SUNDAY. SCATTERED CLUSTERS OF
THUNDERSTORMS ARE EXPECTED ALONG THE FRONTAL BOUNDARY...QUICKLY
FOLLOWED BY A TIGHT POST-FRONTAL PRESSURE GRADIENT WITH NORTH
TO NORTHEAST WINDS REACHING ADVISORY CRITERIA FOR SEVERAL HOURS
IMMEDIATELY AFTER FRONTAL PASSAGE. A WIND ADVISORY WILL BE POSTED
FOR THE NORTHERN HALF OF OUR AREA FOR TONIGHT...WITH A HIGH WIND
WARNING FOR THE GUADALUPE MOUNTAINS IN RESPONSE TO STRONGER
MOUNTAIN TOP WINDS AND ENHANCED CHANNELLING THROUGH THE MOUNTAINS
PASSES OVERNIGHT.

MUCH COOLER TEMPERATURES ARE EXPECTED BEHIND THE COLD FRONT ON
SUNDAY INTO MONDAY. TEMPERATURES WILL REBOUND TO ABOVE SEASONAL
NORMALS ON TUESDAY AND WEDNESDAY AS A FLAT UPPER RIDGE BUILDS
EASTWARD INTO TEXAS IN ADVANCE OF THE NEXT WEST COAST UPPER
TROUGH.

FIRE WEATHER...
MODERATE HAINES INDICIES /4 TO 5/ WITH ISOLATED LATE AFTERNOON AND
EVENING THUNDERSTORMS ALONG THE DRYLINE SUGGEST THE POSSIBILITY
OF A FEW DRY LIGHTNING STRIKES ACROSS THE TRANS PECOS AND DAVIS
MOUNTAINS LATER TODAY AHEAD OF THE COLD FRONT. ABRUPTLY SHIFTING
AND INCREASING WINDS FROM SOUTHERLY TO NORTHERLY WITH THE COLD
FRONTAL PASSAGE WILL HEIGHTEN FIRE WEATHER CONCERNS ACROSS WEST
TEXAS OVERNIGHT.

THE NEXT SIGNIFICANT MID/UPPER LEVEL PACIFIC TROUGH WILL MOVE ONSHORE
ON TUESDAY AND PROGRESSIVELY CROSS THE GREAT BASIN ON WEDNESDAY.
DRYLINE/LEE SIDE TROUGHING AHEAD OF THIS UPPER TROUGH WILL RESULT
IN DRY AND BREEZY/WINDY CONDITIONS...WITH POTENTIAL SINGLE DIGIT
AFTERNOON RELATIVE HUMIDITIES AND ENHANCED/CRITICAL FIRE WEATHER
CONDITIONS ACROSS PORTIONS OF WEST TEXAS...WEST OF THE DRYLINE...
ON WEDNESDAY AND THURSDAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 11 PM THIS EVENING TO 9 AM MDT SUNDAY FOR THE
     FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 12 PM MDT SUNDAY FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAWSON...
     ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...
     MIDLAND...MITCHELL...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...
     WARD...WINKLER.

     HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 12 PM MDT SUNDAY FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Apr 26, 2:04 PM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT SAT APR 26 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
204 PM CDT SAT APR 26 2008 /104 PM MDT SAT APR 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATE THIS AFTERNOON AND OR THIS EVENING FROM THE PERMIAN BASIN TO
THE BIG BEND REGION OF WEST TEXAS. SOME OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES. THE SEVERE WEATHER RISK WILL BE GENERALLY ALONG AND
EAST OF A SEMINOLE...KERMIT...MARATHON...LAJITAS LINE.

A STRONG COLD FRONT WILL MOVE ACROSS ALL OF WEST TEXAS LATE
TONIGHT THROUGH EARLY SUNDAY MORNING. A LARGE COMPLEX OF THUNDERSTORMS
IS EXPECTED TO IMPACT THE PERMIAN BASIN OVERNIGHT BEHIND THIS
FRONT. LARGE HAIL AND DAMAGING WINDS GUSTS WILL BE POSSIBLE WITH A
FEW OF THE STORMS WITHIN THIS COMPLEX. IN ADDITION LOCALIZED HEAVY
RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

VERY WINDY CONDITIONS CAN BE EXPECTED ACROSS MOST OF WEST TEXAS
AND SOUTHEAST NEW MEXICO LATE TONIGHT FOLLOWING THE PASSAGE OF THE
COLD FRONT. THE STRONGEST WINDS WILL IMPACT THE GUADALUPE
MOUNTAINS...INCLUDING GUADALUPE PASS...WHERE NORTHEAST WINDS OF
40 TO 50 MPH...WITH GUSTS TO 75 MPH WILL BE LIKELY. ACROSS THE
REMAINDER OF THE AREA NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS
TO 45 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS WILL CONTINUE TO IMPACT THE GUADALUPE MOUNTAINS INCLUDING
GUADALUPE PASS SUNDAY MORNING. NORTHEAST WINDS OF 40 TO 50 MPH WITH
GUSTS TO 75 MPH ARE EXPECTED. VERY WINDY CONDITIONS WILL ALSO CONTINUE
THE REMAINDER OF WEST TEXAS AND SOUTHEAST NEW MEXICO SUNDAY MORNING.
NORTHEAST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 26, 7:15 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CDT SAT APR 26 2008

TXZ075-270115-
PECOS-
715 PM CDT SAT APR 26 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS COUNTY.

AT 715 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 23 MILES NORTHWEST
OF LONGFELLOW...OR ON THE PECOS AND BREWSTER COUNTY LINE ALONG
HIGHWAY 385...MOVING EAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HAIL...AND WINDS AROUND 50 MPH
ARE POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:37 PM CDTSevere Thunderstorm WarningMAFUpton23 min
Apr 26, 7:37 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell53 min
Apr 26, 7:49 PM CDTSevere Thunderstorm WarningMAFReagan41 min
Apr 26, 7:59 PM CDTSevere Thunderstorm WarningMAFMitchell31 min
Apr 26, 8:24 PM CDTSevere Thunderstorm WarningMAFGlasscock18 min
Apr 27, 3:29 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard30 min
Apr 27, 3:11 PM CDTFreeze WarningMAF17 hr

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.